Pennsylvania, 2003

Flash Flood in Pennsylvania, August 4, 2003

August 4, 2003 · NWS PHI · 1 event in 1 county or zone

A thunderstorm with heavy rain dropped around one inch of rain within an hour in Philadelphia. This caused flash flooding along the Frankford Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A thunderstorm with heavy rain dropped around one inch of rain within an hour in Philadelphia. This caused flash flooding along the Frankford Creek. Frankford Creek at Castor Avenue was above its 7 foot flood stage from 236 p.m. through 256 p.m. EDT on the 4th. It crested at 7.54 feet at 246 p.m. EDT. The storm total at the Franklin Institute within Philadelphia was 1.15 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 10:05 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 4, 10:05 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1105 AM EDT MON AUG 4 2003

QUICK MORNING FCST UPDATE TO ADJUST WINDS SLIGHTLY AND REMOVE
MENTION OF LIGHT MORNING WINDS. SHOWERS STARTING TO POP UP OVER MUCH
OF FA ALREADY...BUT WILL LEAVE 30/40 PCT POPS AS THEY ARE FOR NOW.

MARINE FORECAST WAS UPDATED EARLIER TO PUT UP SMALL CRAFT ADVISORY
FOR SEAS OVER THE COASTAL WATERS.  SEAS AT BUOY 44009 ARE UP TO 6 FT
WITH PERIOD OF 7 TO 8 SEC.

OTHERWISE NO CHANGES TO FCST ATTM.

AMC

------------------------------------------------------------------
PREVIOUS AFD...

IS IT DEJA VU OR DID I GET STUCK IN THE MOVIE GROUND HOG DAY?

AS THE LAST FEW DAYS OVERALL PATTERN REMAINS THE SAME...WEST
ATLANTIC RIDGE AND GREAT LAKES TROF WITH LITTLE MOVEMENT. TSTM/RW
WERE A BIT MORE ACTIVE ON SUN WITH ISOLATED SEVERE AS WELL AS SOME
GULLY WASHERS. LEFT OVER BOUNDARIES FROM CURRENT ACTIVITY...SEA
BREEZE ALONG WITH DIFFERENTIAL HEATING SHOULD BE ENOUGH TO GENERATE
POP CORN TYPE TSTM/RW TODAY. WITH DEEP MOISTURE CONTINUING RAINS MAY
BE LOCALLY HEAVY BUT INDIVIDUAL CELLS WILL MOVE TODAY SO WILL NEED
TO MONITOR FOR TRAINING/REPEAT ECHOES.

THIS PATTERN WILL CONTINUE THROUGH MUCH OF THE COMING WEEK.

TEMPS WILL REMAIN FAIRLY CONSTANT AROUND SEASONABLE NORMS WITH HIGH
HUMIDITY.

FCSTID =   10
MPO   79  69  78  64 /  40  50  50  50
ABE   85  73  82  68 /  40  50  50  50
RDG   85  73  82  68 /  40  50  50  50
PHL   86  75  86  73 /  30  50  50  50
12N   83  73  81  68 /  40  50  50  50
SMQ   85  73  84  70 /  40  50  50  50
TTN   85  73  85  70 /  30  50  50  50
MIV   85  73  85  70 /  30  50  50  50
ACY   81  70  82  73 /  30  50  50  50
ILG   86  73  86  72 /  40  50  50  50
DOV   85  73  86  72 /  30  50  50  50
GED   85  73  86  73 /  30  50  50  50
ESN   85  73  87  72 /  40  50  50  50

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

ZEV
Hazardous weather outlook, Aug 4, 11:45 AM EST, 1 hour 51 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1245 PM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND
DELAWARE COASTLINES.  WAVES IN THE SURF ZONE ARE BETWEEN THREE AND
SIX FEET.  SWIMMERS AND BATHERS SHOULD BE CAREFUL WHEN GOING INTO
THE WATER.  SWIM CLOSE TO AND OBEY LIFEGUARDS.  AVOID SWIMMING OR
BATHING IN UNPROTECTED COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

In the hours before

Special weather statement, Aug 4, 11:35 AM EST, 2 hours 1 minute before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EDT MON AUG 4 2003

...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...

THE SAME MOIST AND UNSTABLE AIRMASS THAT WAS OVER THE AREA YESTERDAY
IS STILL IN PLACE TODAY...AND WILL REMAIN FOR SEVERAL MORE DAYS.
THUS WITH DAYTIME HEATING...SHOWERS AND THUNDERSTORMS ARE AGAIN
FORMING THIS AFTERNOON OVER MANY INLAND LOCATIONS. THE ONLY PLACE
THAT MAY AVOID THE RAIN IS THE IMMEDIATE COASTAL AREA.

MANY OF THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS THAT MAY
CAUSE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...OR PONDING OF
WATER ON ROADWAYS. THE HEAVY DOWNPOURS WILL ALSO REDUCE VISIBILITIES
OVER A SHORT DISTANCE. IF TRAVELING...BE ALERT FOR CHANGING WEATHER
CONDITIONS. REMEMBER...IF FLOODING DOES OCCUR...DO NOT DRIVE OR WALK
THROUGH FLOODED AREAS SINCE THE WATER MAY BE DEEPER THAN YOU THINK.

A FEW THUNDERSTORMS COULD ALSO PRODUCE DAMAGING WINDS...ALTHOUGH
HEAVY RAIN WILL BE MUCH MORE COMMON. ALSO...ANY THUNDERSTORMS IS
CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING.  IF A
THUNDERSTORMS APPROACHES...SEEK SHELTER INDOORS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.

AMC

The radar

The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Philadelphia

When
August 4, 1:36 PM EST to 1:56 PM EST
Where
Philadelphia County, Central Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333899.